Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

reassurance, anyone?? getting increasingly panicky about state of my bowels

(6 Posts)
emeraldgirl1 Fri 23-Sep-11 10:47:47

I've posted on here before, chronic constipation problem for the last 2.5 months that I've been attributing to a medication I'm on. My GP put me on movicol, which is the only thing that works (and am still on 2-3 sachets a day just to keep things moving) and in the last couple of weeks my specilaist who was treating me with the drug I thought was the problem has said I can come off the drug for a while to see if that helps solve the constipation. He expressed doubt that it was the drug causing it but thought it was worth seeing if stopping it solved the constipation.

It's now been 2 weeks since I took the drug and the constipation is not improving at all. I still need to take 2-3 movicol a day just to have any movement. The specialist said the drug I was on (cabergoline) has a long half-life so not to panic if I wasn't seeing improvement immediately. But it's been two weeks - he was talking about not panicking if I didn't see results in a few days.

I'm a general worrier about my health and so now inevitably I'm starting to worry about what the problem could be. My GP, before she prescribed the movicol, ran lots of tests (blood, stool, an exciting finger up the bum blush plus in the course of investigating a suspected kidney stone (the constipation was so bad they thought it was symptom of kidney stone) I had X-rays and ultrasounds of bladder, kidneys, colon, and in the end also the liver. All the tests came back clear. But I'm worrying there may be something they missed.

Anyone had any experience of sudden constipation, for any reason and/or can anyone just slap me round the face (metaphorically!) and tell me I'm being an idiot??! I know I should probably give it longer for the side-effects of the drug to wear off before I start worrying, but I'd have thought there might be some improvement by now if the drug were the cause...?

emeraldgirl1 Fri 23-Sep-11 10:59:20

and now i have just read another thread on here in which people talk about all-clear blood tests not meaning everything is fine... I was trying to reassure myself with fact my bloods were clear!! I know it is pathetic to be so anxious about my health but I panic when I don't have explanations for things sad

mumof3teens Fri 23-Sep-11 15:19:20

I'm not a medic but if it were me I would give it another couple of weeks and in that time drink plenty of water, eat prunes (if you can stand them) and exercise. You have already had all the tests which were negative, so I really would not worry. If it makes you feel any better you could make an appointment for in a fortnight, then if (when) you are better you can cancel it!

emeraldgirl1 Fri 23-Sep-11 16:31:30

ah - thank you mumof3teens... yes, I'm doing an awful lot of prune-eating and juice-drinking! Also kiwi fruit which I think helps. I do agree that exercise could be a part of it - thinking about it now I do wonder if the problem has coincided with me being less active - have still been going ot the gym but haven't been walking as much as i used to...

mumof3teens Fri 23-Sep-11 17:17:36

You need to get those walking (or running) shoes on and get out there! My bowels (ahem) get v sluggish when I haven't done some brisk walking (I draw the line at running).

catx2 Sat 24-Sep-11 15:52:28

Hi.
I've got the same problem as you.
Suffered badly with constipation since Nov last year. I've had this problem on and off since a child but not this bad. I too thought it was due to medication, calcium tablets and anti-depressants so I stopped taking them in April bot no real improvement.
I've had similar tests to yours, loads of bloodtest, scan of abdomen, finger up bum.
2 Gp's have told me if it was serious my bloodtests would not have been normal.
I've now been refered to Gastro team at the hospital. My Gp says it is not because he thinks it is anything sinister but to reasure me.
Can't help worrying though.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now